Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 71, NWS Amarillo, TX

May 27, 2005Moore County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 27, 2005, 6:44 PM CDT for Moore County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2005, 6:44 PM CDT (23:44 UTC)
Expired
May 27, 2005, 7:45 PM CDT
In force
61 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Moore County, TX

The radar

The Amarillo radar (KAMA), 73 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 272344
SVRAMA
TXC341-280045-
/O.NEW.KAMA.SV.W.0071.050527T2344Z-050528T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
644 PM CDT FRI MAY 27 2005

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOORE COUNTY IN THE PANHANDLE OF TEXAS
  THIS INCLUDES THE CITY OF DUMAS

* UNTIL 745 PM CDT

* AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DUMAS...AND MOVING SOUTH AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FOUR
  WAY AND LAKE MEREDITH.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3605 10164 3603 10213 3564 10216 3564 10163

$$
2 follow-up statements
000 
WWUS54 KAMA 280000
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT FRI MAY 27 2005

TXC341-280045-
/O.CON.KAMA.SV.W.0071.000000T0000Z-050528T0045Z/
MOORE TX-
700 PM CDT FRI MAY 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM CDT FOR MOORE
COUNTY...

AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 10 MILES NORTHEAST OF FOUR WAY...OR
ABOUT 10 MILES SOUTHEAST OF DUMAS...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

HAIL THE SIZE OF QUARTERS HAS BEEN REPORTED IN DUMAS WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

LAT...LON 3605 10164 3603 10213 3564 10216 3564 10163

$$

HENNIG
000 
WWUS54 KAMA 280019
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
719 PM CDT FRI MAY 27 2005

TXC341-280045-
/O.CON.KAMA.SV.W.0071.000000T0000Z-050528T0045Z/
MOORE TX-
719 PM CDT FRI MAY 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM CDT FOR MOORE
COUNTY...

AT 713 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 9 MILES EAST OF
FOUR WAY...OR ABOUT 12 MILES SOUTHEAST OF DUMAS...MOVING SOUTHEAST AT
10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3605 10164 3603 10213 3564 10216 3564 10163

$$

HENNIG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:19 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 27, 3:19 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT FRI MAY 27 2005

.DISCUSSION...
SATELLITE IMAGERY SHOWING CONVECTION ON THE RISE OVER THE MOUNTAINS
IN ARIZONA AND NEW MEXICO. EVIDENCE OF SHORTWAVE ENERGY ON WV
APPEARS TO BE MOVING THIS WAY. 12Z SOUNDING INDICATED A HEALTHY CAP
AT 700MB NEEDING LOW 80 DEGREE TEMPS TO TRIGGER CONVECTION...BUT
HIGHS TODAY WILL ONLY LIMP INTO THE UPPER 70S AT BEST. PLUS
SOUNDING ALSO SHOWED DRY AIR POCKETS IN MID LEVELS WITH A STRONG
DRY SLOT IN THE UPPER LEVELS THAT COULD MIX DOWN AND HELP LIMIT
THUNDER POTENTIAL. EXPECTING TONIGHT TO SHAPE UP MUCH LIKE THE PAST
FEW DAYS WITH CONVECTION FORMING LATER THIS EVENING IN THE WESTERN
CWA...AND LINGER AFTER MIDNIGHT ACROSS THE REST OF THE PANHANDLES.
ONLY ADJUSTMENTS TO THE SHORT TERM REVOLVED AROUND THE POP/WX
GRIDS.

WITH A SIMILAR PATTERN IN PLACE AS THE LAST FEW DAYS...DECIDED THAT
MID MORNING TO EARLY AFTERNOON CONVECTION FOR OUR AREA DOES NOT SEEM
VERY LIKELY SO DROPPED POPS FROM 12Z TO 18Z FOR SAT AND SUN. STILL
THINK STORMS WILL FORM IN THE NW FLOW ALOFT AS SHORT WAVE ENERGY
TRAVELS AROUND THE UPPER RIDGE...BUT THINKING MOST OF THE ACTIVITY
WILL OCCUR AFTER 22Z OR SO. KEPT THE TEMPS GRIDS ALMOST EXACTLY THE
SAME AS PREVIOUS SHIFT. EXPECTING THE FRONT TO MOVE INTO THE OKLAHOMA
PANHANDLE AROUND 15Z SUNDAY SO LOWERED HIGH TEMPS A FEW DEGREES IN
THE NORTHERN CWA SUNDAY...AND MADE NO CHANGES TO MONDAYS HIGHS. MESO
ETA SEEMED TO HAVE THE BEST HANDLE ON THE FRONT BASED ON THE STRENGTH
AND ORIENTATION OF 500MB AND 300MB JETS THROUGH 00Z SUNDAY. BOTH THE
GFS AND ETA SHOW THE NORTHWESTERLY JETS CIRCULATING AROUND THE UPPER
LOW NEAR THE GREAT LAKES. WITH THIS NW FLOW PATTERN THINKING THE
FRONT SHOULD PROGRESS RATHER QUICKLY TOWARD THE PANHANDLES. ONLY
MITIGATING FACTOR WOULD BE THE PRESENCE OF A SOUTHEASTERLY 850JET...
BUT MODELS SHOW THE 850 FLOW TO BE RELATIVELY WEAK UNTIL SATURDAY
AFTERNOON INTO SUNDAY MORNING. SO THINKING THE FRONT WILL SLIDE DOWN
QUICKLY TOWARD THE PANHANDLES AND HAVE LITTLE TROUBLE MOVING THROUGH
THE 850MB FLOW. MADE ADJUSTMENTS TO THE POP/WX GRIDS TO MATCH THE
RECENT THOUGHTS ON THE COLD FRONT AND ALSO TWEAKED SKY COVER. THE
FRONT SHOULD HANG UP IN THE SOUTHERN TEXAS PANHANDLE SUNDAY AFTERNOON
AND KICK OUT OF THE PANHANDLES EARLY MONDAY MORNING. UPSLOPE FLOW
SUNDAY NIGHT AND MONDAY WILL HELP TRIGGER THUNDERSTORMS SO LEFT 40
POPS THROUGH MONDAY NIGHT.

ONLY MADE MINOR CHANGES TO THE EXTENDED GRIDS WITH MUCH UNCERTAINTY
IN GUIDANCE AFTER MONDAY. GFS AND ETA SEEM TO BE HAVING TROUBLE
HANDLING UPPER LOW THAT WILL MOVE OUT OF THE GULF OF ALASKA AND
INTO NORTHERN CALIFORNIA. MODELS HAVE SIMILAR SOLUTIONS SATURDAY
AFTERNOON...BUT QUICKLY DIVERGE INTO SUNDAY. ETA WEAKENS THE LOW
AND KEEPS THE ENERGY A FEW HUNDRED MILES FURTHER NORTH THAN THE GFS
SUCH THAT BY MONDAY AFTERNOON THE GFS PAINTS THE LOW OVER UTAH...
WITH THE ETA SOMEWHERE NEAR SOUTHWESTERN MONTANA. IT ONLY GETS WORSE
AFTER THAT SO DECIDED THAT PERSISTENCE/CLIMATOLOGICAL FORECAST WAS
THE BEST OPTION FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                55  75  57  77 /  40  30  30  40
BEAVER OK                  51  79  58  71 /  30  30  30  40
BOISE CITY OK              52  78  58  71 /  40  30  30  40
BORGER TX                  54  77  57  77 /  40  30  30  40
BOYS RANCH TX              56  78  59  78 /  40  30  30  40
CANYON TX                  56  76  58  78 /  40  30  30  40
CLARENDON TX               56  77  60  80 /  40  30  30  40
DALHART TX                 54  76  58  75 /  40  30  30  40
GUYMON OK                  52  79  60  71 /  30  30  30  40
HEREFORD TX                56  75  58  79 /  40  30  30  40
LIPSCOMB TX                51  77  60  75 /  30  30  30  40
PAMPA TX                   54  75  59  77 /  40  30  30  40
SHAMROCK TX                54  80  62  80 /  30  30  30  40
WELLINGTON TX              55  82  62  81 /  40  30  30  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

08/14
Hazardous weather outlook, May 27, 4:00 PM CDT, 2 hours 44 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CDT FRI MAY 27 2005

OKZ001>003-TXZ001>020-281100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
400 PM CDT FRI MAY 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TONIGHT AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS THE PANHANDLES. ALTHOUGH SEVERE
WEATHER IS NOT EXPECTED...SOME STORMS MAY BE CAPABLE OF PRODUCING
HEAVY RAIN...LIGHTNING...GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...

NORTHWESTERLY FLOW WILL PERSIST IN THE MID-LEVELS OF THE
ATMOSPHERE...ALLOWING WEAK DISTURBANCES TO MOVE ACROSS THE REGION
THROUGH THURSDAY OF NEXT WEEK. THUNDERSTORMS WILL MOST LIKELY
DEVELOP DURING THE AFTERNOON OVER NEW MEXICO AND COLORADO...AND THEN
MOVE INTO THE PANHANDLES IN THE LATE EVENING AND OVERNIGHT HOURS. A
FEW THUNDERSTORMS MAY APPROACH SEVERE LEVELS WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER THREATS. A COLD FRONT
WILL APPROACH THE REGION ON SUNDAY...WHICH COULD ENHANCE THE
POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS ACROSS ALL OF THE PANHANDLES SHOULD
STAY INFORMED CONCERNING THE POTENTIAL FOR SEVERE WEATHER THROUGH
THE NEXT SEVEN DAYS...AND BE PREPARED FOR ACTIVATION SHOULD HAZARDOUS
WEATHER DEVELOP.

NUNEZ

In the hours before

Special weather statement, May 27, 5:26 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT FRI MAY 27 2005

TXZ002-272315-
SHERMAN TX-
526 PM CDT FRI MAY 27 2005

...STRONG THUNDERSTORM IN SHERMAN COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL SHERMAN COUNTY AT 526
PM CDT...MOVING SOUTHEAST AT 20 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SHERMAN COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.
Special weather statement, May 27, 6:00 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
600 PM CDT FRI MAY 27 2005

TXZ007-272330-
MOORE TX-
600 PM CDT FRI MAY 27 2005

...STRONG THUNDERSTORM IN MOORE COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF SUNRAY AT 600 PM
CDT...MOVING SOUTH AT 15 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
Special weather statement, May 27, 6:32 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
632 PM CDT FRI MAY 27 2005

TXZ007-280015-
MOORE TX-
632 PM CDT FRI MAY 27 2005

...STRONG THUNDERSTORM IN MOORE COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST OF SUNRAY AT 632
PM CDT...MOVING SOUTH AT 10 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.